People’s Pharmacy: Cipro antibiotic is like turbocharged caffeine in coffee
Jan. 31, 2023 Updated Thu., Feb. 2, 2023 at 2:34 p.m.
Q. My doctor prescribed the antibiotic Cipro for an infection. I took the first dose with breakfast, and the rest of the morning, I felt as if I had caffeine zooming through my veins.
After my second dose, I ate some chocolate ice cream. That also made me feel wired.
Neither my doctor nor pharmacist warned me not to drink coffee or eat chocolate. They also did not caution me to avoid dairy when taking Cipro. Is there a safer alternative to this antibiotic?
A. Ciprofloxacin (Cipro) and similar fluoroquinolone antibiotics are usually reserved “for use in patients who have no alternative treatment options” for certain common infections. Your physician and pharmacist should have warned you to avoid all caffeinated beverages, including soft drinks. Caffeine is also found in some pain relievers like Excedrin.
Cipro slows the elimination of caffeine from the body and may trigger nervousness and a rapid heartrate. Chocolate may also pose a problem.
On the other hand, ice cream and other dairy products may interfere with the absorption of this antibiotic. Antacids also interact to make ciprofloxacin less effective. Ask your doctor about an alternate treatment.
To learn more about such incompatibilities, you may wish to read our free “eGuide to Drug & Food Interactions.” This downloadable pdf may be found under the Health eGuides tab at www.PeoplesPharmacy.com.
Q. I can’t remember exactly how I stumbled on your post about someone using Neosporin on their toenails. I’d spent years trying everything on my thick, crumbly toenails, including home preparations with coconut and essential oils. So, I thought, what the heck, I might as well give it a try. Within two days, there was a huge improvement. I have no idea why, and I don’t care.
A. We have been surprised by the number of people who report success with Neosporin on nasty nails. It turns out that not all nail problems are caused by fungal infections. Sometimes, the pathogen is bacterial and responds to an antibiotic ointment.
Q. My husband must have been one of the first to take Dupixent for eczema because other prescriptions hadn’t worked. When his eyesight began to fail, the dermatologist assured him it couldn’t be the drug. He even spoke to the manufacturer, who said they had no reports of eye problems.
He saw several eye specialists and eventually was referred to a renowned retina specialist. That doctor determined Dupixent was the most likely cause of his eye problems and took him off of it.
Many months and several extremely expensive eye treatments have followed. He’ll have to continue them for at least two years.
It doesn’t amaze us that Dupixent commercials now mention possible eye problems! True, the drug removed 90% of the eczema, but it clearly wasn’t worth it.
A. There is a medical term for eye problems linked to dupilumab (Dupixent). It is DAOSD (dupilumab-associated ocular surface disease). The most common eye side effects are conjunctivitis and keratitis. There are also case reports of serious eye inflammation (Ocular Immunology and Inflammation, July 2022).
Because this monoclonal antibody suppresses the immune system, some patients have developed herpes infections in their eyes (Acta Dermato-Venereologica, April 1, 2019). The authors recommend that dermatologists collaborate with ophthalmologists when prescribing this drug for severe eczema.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe now to get breaking news alerts in your email inbox
Get breaking news delivered to your inbox as it happens.